DRESS Syndrome is an idiosyncratic reaction denoting Drug rash, Eosinophilia, and Systemic Symptoms occurring with a long latency period after exposure to the offending drug. Drug hypersensitivity to phenytoin was first described in 1940[2
] and since then several names like drug hypersensitivity syndrome, anticonvulsant syndrome and phenytoin hypersensitivity syndrome, drug induced hypersensitivity syndrome (DIHS), drug induced pseudolymphoma were used to describe the syndrome. In 1996 Bocquet et al
. introduced the term DRESS Syndrome to include all the above terms.[3
] It is most frequently caused by aromatic anticonvulsants (Phenytoin, Phenobarbital, and Carbamazepine) however, later on other drugs such as sulphonamides, metronidazole, minocycline, allopurinol, and antivirals like nevirapine and abacavir have been implicated.
The latency occurs at a mean of 35 days (range 2 to 6 weeks) after starting the offending drug and the constellation of systemic manifestations distinguishes this from other severe cutaneous adverse reactions (SCAR) which include Steven Johnson syndrome (SJS) and Toxic epidermal necrolysis (TEN).[2
] High fever up to 41°C. is a common presenting finding. The skin rash is usually maculopapular rash and or erythrodermic and facial edema is common.
Our patient developed rash 12 days after the exposure to phenytoin, had high fever (40°C.), maculopapular rash and facial edema. Hence, along with the lymphadenopathy, organomegaly, eosinophilia and elevated liver enzymes she fulfills the European Registry of Severe Cutaneous Adverse Reaction (RegiSCAR) criteria for the diagnosis of DRESS.[4
The exact pathogenesis of DRESS Syndrome is not known and may be multifactorial which includes immunological mechanisms and failure of drug detoxification due to genetic deficiency in enzyme pathways.[5
] The association of slow acetylation with increased risk of DRESS syndrome highlights the importance of drug metabolism in causation. Genetic polymorphism in the cytochrome enzymes that metabolize phenytoin may be responsible for variable rates of metabolism and thus susceptibility to toxicity even in individuals taking appropriate doses.[6
] A recent retrospective study of 154 patients in Taiwan with AED induced SCARs revealed that phenytoin is the most common cause for DRESS syndrome and the liver was the most frequently involved internal organ as compared to AED induced SJS/TEN.[7
The internal organ involvement is due to accumulation of eosinophils,that plays a role in the management and dramatic improvement noticed with steroids.
A study of Han Chinese population found that HLA-B5801 is a genetic marker for both TEN/SJS and HSS/DRESS caused by allopurinol.[8
Early reactivation of Human herpes virus 6, Epstein Barr virus, Human Herpes virus 7 and cytomegalovirus have all been implicated in the development of DRESS.[9
] Interestingly our patient too had elevated titres of both IgG and IgM of Epstein Barr virus and IgG of CMV. The long latency period for the evolution of the syndrome has been explained by the time delay for viral reactivation.[10
It is recommended to start systemic steroids when involvement of internal organs is manifest.[11
] However, our patient did not respond to the first line management of steroids but improvement occurred only after instituting IVIG. This is clearly evident in the graph that while on steroids the liver enzymes was increasing steadily to a peak and abrupt decrease of enzymes and rapid descent of the curve immediately after the IVIG. The use of IVIG in drug induced hypersensitivity syndrome (DIHS) including Toxic epidermal necrolysis (TEN) and Steven Johnson syndrome (SJS) has been reported earlier.[12
] However, the use of IVIG in DRESS syndrome has been only anecdotal.[13
] The management of SCAR patients which included supportive care, IVIG, corticosteroids and IVIG with or without corticosteroids in a large study of 281 patients did not show any significant benefit between the treatment arms.[14
The exact mechanism of the therapeutic effect of IVIG in DRESS syndrome is not clear. The antiviral effect of IVIG to the viruses mentioned earlier which have been detected in some of the cases has been postulated as a mechanism. Another possible mechanism is the in vitro
demonstration that IVIG can inhibit Fas-Fas ligand mediated apoptosis of keratinocytes derived from Toxic epidermal necrolysis patients. In addition IVIG produces effective Blockade of CD95 in Toxic epidermal necrolysis which is included in the spectrum of SCAR.[12
In conclusion we have reported a case of DRESS syndrome related to phenytoin that developed a rash in 3 weeks. Despite the rarity of this syndrome a high index of suspicion with the appropriate clinical examination and investigations helps to clinch the diagnosis early, to initiate appropriate therapy. Corticosteroids are the first line of therapy, however if the response is not observed early enough initiation of second line therapy with Intravenous immunoglobulins can achieve the desired response and may be life saving.